Diabetes Awareness Month, Day 9

I hope you slept well last night. Us, not so much.

Due to a combination of several reasons V was high yesterday evening. And, in spite of knowing better, we did not treat high BG more aggressively right away by temporarily increasing both correction and background insulin dosages above recommended levels. We waited it out until BG was high for a few hours. If you’ve been retaining some of the info from my earlier posts, you may recall that high BG turns into a quick vicious cycle: the higher BG and the longer it stays high, the higher insulin resistance and the harder it is to bring BG into a normal range. We knew it but for whatever reason we did not act on our knowledge and experience. We gave V normal doses and nothing happened. She stayed high and went to sleep high. At that time we realized that we had to do more and finally deployed our true and trusted strategies. Within 1.5 hrs BG was dropping into a good range. Good, right? Not so fast. It was dropping and dropping and dropping. It’s like all the insulin that was previously delivered was finally absorbing into V’s body, and it must have been a LOT of insulin.

IMG_2382

The first low alarm sounded around 10:30 PM. I tested V and she was about 60. I woke her up, gave her some juice and temporarily cut insulin delivery. This would typically solve the problem and stabilize BG. Except this time when I tested 15 minutes later, V was…drum roll…29! Our new low record. Sheesh. I ran to the kitchen and got her more juice. She drank the juice and went back to sleep. I actually stood there and watched her for a few minutes. I don’t worry easily but a thought of her possibly going into a seizure crossed my mind. 15 minutes later BG started to come back up, but just as we thought we could get to sleep she started to crash down again.  My husband took over at about midnight because I was dead tired. But I could not really sleep through all the low alarms that kept going off. And so it continued until about 3 AM.

IMG_2383

We all woke up completely exhausted. V said it was “worst night ever.” I don’t know if it’s worst ever, but at the very least it gets an honorable mention. Possibly a podium finish? I’m too tired to make that determination now.

Advertisements

4 responses to “Diabetes Awareness Month, Day 9

  1. This is the stuff that scares me. Because it’s just so inexplicable. And because it’s at night 😦 We had one of these recently for no reason that I could fathom – thankfully it was daytime and we were able to see easily what was happening, just not why. She felt terrible. As you say, it’s almost as if the insulin just sat there not delivering, under the skin, until it suddenly did. Everything else I can just about cope with but these are awful.

    Liked by 1 person

    • I think it’s a legit explanation about insulin not being absorbed right away. Who knows why, but it does happen. Many other people shared similar experiences. Our Endo told us that when insulin is delivered via IV people are not likely to go low (with a proper dose, of course an overdose will cause a low), because insulin won’t stack and will absorb right away.

      It is definitely the most unsettling experience for us. Almost scary. I refrain from saying “scary” because luckily (knock on wood!!!) we have not yet had any really bad scary lows. She’d always been “OK” – conscious, not acting weird at all, etc. I hope it stays that way but who knows. I was bracing myself to witness a seizure, thinking about needing to get glucagon ready. SO grateful that all ended well. UGH.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s